Epidermal growth factor receptor tyrosine kinase inhibitor therapy has been increasingly employed in the treatment of a variety of tumors. The authors report the rarely documented side effect of trichiasis with the use of Afatinib in a patient with spinal chordoma and review-related literature. A 67-year-old lady was referred to the oculoplastic service with a 3-month history of ocular irritation and pain associated with blurred vision. She has a 4-year history of spinal chordoma treated with daily Afatinib 50 mg over the past 6 months. Clinical examination revealed trichomegaly and trichiasis affecting all 4 eyelids associated with blepharitis, conjunctival, and corneal abrasion on fluorescein staining. Hypertrichosis of the eyebrow bilaterally was also present. Afatinib and other epidermal growth factor receptor tyrosine kinase inhibitor–associated changes to eyelash and eyebrow hair is a result of epidermal growth factor receptor pathway activation in keratinocytes results in remodeling of the hair follicle. This results in the variation in the severity of clinical presentation of trichiasis.
The authors present a unique cause of iatrogenic trichiasis related to Afatinib therapy.
Oxford University Hospital, Headley Way, Headington, Oxford, United Kingdom
Accepted for publication October 2, 2018.
The authors have no financial or conflicts of interest to disclose.
Photographs were performed with the subject’s written informed consent for publication and are stored as part of Oxford University Hospitals NHS Trusts records.
No IRB and completion of this case report and related research adhered to the tenets of the Declaration of Helsinki as amended in 2008.
Address correspondence and reprint requests to Varajini Joganathan, M.Sc., F.R.C.Ophth., F.E.B.O., Oxford University Hospitals, Headley Way, Headington, Oxford OX3 9DU, United Kingdom. E-mail: firstname.lastname@example.org.